A Case Report of Fosphenytoin Induced Orofacial Dyskinesia in an 11-month-old Baby with Post-encephalitic Sequelae
Mrs. Juny Sebastian,
Lecturer, Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research,
Mysore-570015, Karnataka, India.
Fosphenytoin is used as an alternative phosphate ester prodrug to intravenous phenytoin for seizure treatment. Acute orofacial dyskinesia, secondary to phenytoin treatment is very uncommon. This case report gives the details of an 11-month-old baby girl, with post encephalitic sequelae, who developed orofacial dyskinesia during treatment with fosphenytoin. She was on fosphenytoin for the last 11 days. She presented with lip smacking movements on the 11th day of administration of fosphenytoin. At the time of presentation of orofacial dyskinesia, she found it difficult to keep her tongue inside her mouth and the involuntary movements subsided following the withdrawal of the drug. In this case, it was a probable cause of the relationship between the patientâ€™s symptoms and the use of fosphenytoin according to the causality assessment scales such as the Naranjo scale and the World Health Organisation (WHO) Uppsala Monitoring Centre causality assessment system. She had a score of six. Also, the reaction is not likely to be owing to coexisting diseases or drugs. Though fosphenytoin induced orofacial dyskinesia is infrequent, there is a need to consider the adverse effects of fosphenytoin as a differential diagnosis in all patients with a movement disorder in the course of fosphenytoin treatment.